Kentucky, 2011

Hail in Kentucky, June 19, 2011

June 19, 2011 · NWS PAH · 4 events in 2 counties and zones

An isolated severe thunderstorm erupted during the hottest and most unstable time of the day. A weak mid-level impulse crossing the Mid-Mississippi Valley may have enhanced large scale ascent enough to initiate the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm erupted during the hottest and most unstable time of the day. A weak mid-level impulse crossing the Mid-Mississippi Valley may have enhanced large scale ascent enough to initiate the storm. The storm produced large hail across central and northern Ballard County and extreme western McCracken County before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 1:59 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 19, 1:59 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT SUN JUN 19 2011

.DISCUSSION...
WARM FRONT CURRENTLY DRAPED NW-SE ACROSS OUR CWA IS FORECAST TO
LIFT NORTHEAST THROUGH THE REST OF THE AFTERNOON HOURS AS MID
LEVEL RIDGING NUDGES NORTHEAST ACROSS THE CWA. NOT CONVINCED THIS
WILL HAPPEN THOUGH AS IT WAS FORECAST TO DO THE SAME THING FOR THE
PAST COUPLE OF DAYS. WITH THAT BEING SAID...IF THE FRONT LIFTS
COMPLETELY NORTH OF OUR CWA BEFORE MIDNIGHT...WE WILL BE IN THE
WARM SECTOR AT THE SURFACE WITH PLENTY OF WARM AIR ALOFT...SO
LITTLE TO NOTHING WOULD HAPPEN WEATHER-WISE. IF THE BOUNDARY DOESNT
MAKE MUCH PROGRESS...CERTAINLY THE NORTHERN AND NORTHEASTERN
SECTIONS WOULD BE SUSCEPTIBLE TO ANOTHER MCS/MCV INVASION LATE
TONIGHT. WILL HAVE TO KEEP A CLOSE EYE ON THAT.

THE MID LEVEL RIDGING SHOULD KEEP THE REGION DRY MONDAY AND MONDAY
NIGHT. THE RIDGE AXIS BEGINS TO SLIDE OFF TO THE EAST ON
TUESDAY...SO PRECIP CHANCES BEGIN TO INCREASE FROM WEST TO EAST AS
A STORM SYSTEM SPINNING UP OVER THE PLAINS STARTS MOVING TOWARD
THE REGION. WITH FLOW ALOFT BEING NEARLY PARALLEL TO THE FRONTAL
BOUNDARY ASSOCIATED WITH THIS SYSTEM...ITS FORWARD PROGRESS WILL
BE SLOW. AS THE SYSTEM DRAWS CLOSER...PRECIP CHANCES WILL CONTINUE
TO INCREASE...THEN MAX OUT TUESDAY NIGHT INTO WEDNESDAY AS THE
FRONTAL BOUNDARY ACTUALLY CROSSES THE CWA.

WITH A COUPLE OF SFC TROFS AND CYCLONIC FLOW ALOFT...PRECIP COULD
LINGER WEDNESDAY NIGHT INTO THURSDAY. HIGH PRESSURE IN THE WAKE OF
THIS SYSTEM SHOULD KEEP THE REGION DRY THURSDAY NIGHT AND FRIDAY.
FRIDAY NIGHT THROUGH SUNDAY...WITH NORTHWEST FLOW ALOFT AND A SFC
BOUNDARY LINGERING IN THE NEIGHBORHOOD...DECIDED TO THROW IN SMALL
CHC POPS THROUGH THE PERIOD. INITIALLY WAS GOING TO GO DRY DURING
THE DAYTIME PERIODS AND KEEP PRECIP AT NIGHT TO ACCOUNT FOR THE
OCCURRENCE OF MCS/MCV EVENTS...BUT WITH SOME LEVEL OF UNCERTAINTY...
AND TO BETTER BLEND WITH SURROUNDING OFFICES...DECIDED TO KEEP POPS
DURING THE DAYTIME PERIODS AS WELL. MODELS ARE STARTING TO COME
TOGETHER A LITTLE BETTER IN THE EXTENDED PERIODS.

&&

.AVIATION...
CLOUDINESS CONTINUES TO DECREASE AND MOVE EAST IN THE WAKE OF THIS
MORNINGS THUNDERSTORM COMPLEX. EXPECT VFR CONDITIONS THROUGH THE TAF
PERIOD...WITH THE POSSIBLE EXCEPTION OF A THUNDERSTORM LATE TONIGHT.
MENTIONED CB CLOUDS IN THE KEVV/KOWB TAFS FOR THE LATE NIGHT AND
EARLY MORNING HOURS. SURFACE WINDS ARE LIKELY TO REMAIN FROM THE
SOUTH THROUGH THE NIGHT...WHICH SHOULD KEEP FOG FROM BEING A
CONCERN. WINDS WILL INCREASE FROM THE SOUTHWEST DURING THE DAYLIGHT
HOURS...WITH SOME GUSTINESS EXPECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/JAP
Hazardous weather outlook, Jun 19, 3:42 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT SUN JUN 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THE REST OF
THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING HOURS. MORE
WIDESPREAD THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT...MAINLY OVER
THE NORTHERN AND NORTHEASTERN SECTIONS. MOST STORMS SHOULD REMAIN
BELOW SEVERE LIMITS...BUT A FEW MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

MINOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH
THURSDAY...THEN FRIDAY NIGHT THROUGH SUNDAY. THE PROBABILITY FOR
WIDESPREAD SEVERE WEATHER REMAINS LOW AT THIS TIME.

MINOR FLOODING IS FORECAST INCREASE TO MODERATE FLOODING ON THE
MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES. THE BIG MUDDY
RIVER NEAR PLUMFIELD AND MURPHYSBORO...AND THE SKILLET FORK RIVER
NEAR WAYNE CITY ARE FORECAST TO RISE ABOVE FLOOD STAGE SUNDAY AND
MONDAY. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY OVER THE SOUTHERN SECTIONS THIS
AFTERNOON...THEN OVER THE NORTHERN AND NORTHEASTERN SECTIONS AFTER
MIDNIGHT.

JP

In the hours before

Local storm report, Jun 19, 3:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             MOUND CITY              37.09N 89.16W
06/19/2011  M1.00 INCH       PULASKI            IL   EMERGENCY MNGR

            QUARTER SIZE HAIL AT MOUND CITY.

&&

DP

The radar

The Paducah radar (KPAH), 24 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ballard

When
June 19, 3:45 PM CST
Where
Ballard County, Oscar
Measured
1.5 in hail
Reported by
Public
Coordinates
37.130, -89.030

Hailstones ranged from half-dollar size to nearly the size of golf balls.

Hail, Ballard

When
June 19, 3:56 PM CST
Where
Ballard County, La Center
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -88.980

Hail, Ballard

When
June 19, 4:05 PM CST
Where
Ballard County, Kevil
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -88.900

Hail, McCracken

When
June 19, 4:05 PM CST
Where
McCracken County, Woodville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.100, -88.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314558, 314557, 314559, 314560.